Virginia, 2008

Hail and Damaging Winds in Virginia, July 27, 2008

July 27, 2008 · NWS AKQ · 17 events in 11 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 27, 9:28 AM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 27, 9:28 AM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1028 AM EDT SUN JUL 27 2008

.SYNOPSIS...
A WEAK TROUGH WILL MOVE SLOWLY TO THE SOUTHEAST OVER THE REGION
TODAY AND INTO TONIGHT. HIGH PRESSURE WILL START TO BUILD TO OUR
NORTHWEST ON MONDAY...AS A COLD FRONT DISSIPATES ACROSS NORTH
CAROLINA. ANOTHER COLD FRONT WILL APPROACH FROM THE NORTH LATER IN
THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
CURRENTLY HAVE A FAIR AMT OF MID/HIGH LEVEL CLOUDINESS ACROSS THE
REGION AHEAD OF 1ST SHORTWAVE MOVING INTO WRN VA. LATEST 12Z
SOUNDINGS SHOWING SIGNIFICANT COOLING HAS OCCURRED IN MID AND
UPPER LEVELS OVER PAST 24 HRS...WITH A MUCH WEAKER CAP IN PLACE
THAN YSDY...ALL POINTING TO HIGHER CHANCES FOR RAIN/TSTMS TODAY.

MAIN FCST CHALLENGE TODAY INVOLVES TIMING OF CONVECTIVE DEVELOPMENT
AND POTENTIAL SEVERE THREAT...PROBABLY LATER THIS AFTN. W/
CONVECTIVE TEMPS IN THE MID 80S AROUND THE REGION...SHOULD BEGIN
TO SEE CB DEVELOPMENT/ISO TSTMS BY EARLY AFTN...BUT DO NOT THINK
MUCH IN THE WAY OF SVR POTENTIAL EXISTS UNTIL AFTER 2 OR 3 PM.
DEEP SHEAR (0-6KM BULK SHEAR MAGN) IS NOT REAL IMPRESSIVE...ONLY ABOUT
20-25 KTS LATER THIS AFTN/ERLY EVENG WHEN INSTABILITY IS MAXIMIZED.
STILL SHOULD ALLOW FOR LINE SEGMENTS TO DEVELOP...WITH MAIN THREAT
BEING DAMAGING WINDS AND LARGE HAIL. COVERAGE OF PRECIP IS STILL
EXPECTED TO BE SOMEWHAT LIMITED BY STRG/DRYING WESTERLY FLOW IN MID/UPPER
LEVELS...SO KEEPING PRECIP WORDED AS SCATTERED. LOWERED HIGH TEMPS
A DEGREE OR TWO WITH MORE CLOUD COVER DEVELOPING LATER THIS AFTN.

SCTD TSTMS CONTINUE THROUGH THE EVENG BUT SVR THREAT BECOMES LESS
LIKELY AFTER ABOUT 8 OR 9PM...PARTICULARLY OVER WESTERN 1/2 OF
CWA AS MAIN LOW LVL JET SEGMENT SLIDES OFFSHORE.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
N/S TIMING OF PASSAGE OF FRONTAL BOUNDARY IN QUESTION ON MONDAY.
ALONG AND SOUTH OF THIS BOUNDARY IS WHERE SHRA/TSRA WILL DVLP TWRDS
THE AFTN HRS. THINK A GOOD BULK OF THIS WILL BE CONFINED TO NC ZONES
AND SOUTH BUT WILL KEEP SLGHT CHC FURTHER NORTH WITH UNCERTAINTY
OF WHERE BOUNDARY WILL LIE.

AGAIN BOUNDARY PLACEMENT IN QUESTION ON TUE AS MODELS DIFFER IN
OUTCOME AND FOR NOW HAVE STAYED WITH CONTINUITY...WENT SLGHT CHC NRN
HALF AND 30% POP FOR AFTN TSTMS WITH TEMPS TO THE LOW TO MID 90S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
MODELS STILL KEEPING UPR TROUGH OVER THE EAST COAST THROUGHOUT THE
EXTENDED PERIOD...MAKING FOR A RATHER UNSETTLED PATTERN OVER US.
ALSO A DIFFICULT FCST IN TIMING S/WS MVG AROUND THE BASE OF THE
TROUGH TO ENHANCE PRECIP POTENTIAL. CONTINUED TREND OF HIGHER POPS
DURING DIURNALLY FAVORABLE AFTN/EVNG TIME PERIODS AND LITTLE TO NO
POPS AFTER MIDNIGHT THROUGH MID MORNING. STILL KEPT RATHER MODEST
POPS AS WELL...NOTHING ABOVE LOW END CHANCE FOR ANY PARTICULAR DAY.
THE ONLY EXCEPTION MAY BE WEDNESDAY...THE ECMWF IS MUCH WETTER THAN
THE GFS (WHICH HAS PRACTICALLY NO POPS FOR US)...AND IF CONFIDENCE
IN THE FRONTAL BNDRY APPROACHING THE AREA LATE WED IS INCREASED IN
THE NEXT FEW MODEL RUNS...THIS MAY BE A PERIOD THAT MAY NEED A BOOST
IN POPS. BNDRY APPEARS TO GET HUNG UP TO OUR SOUTH THROUGH THE START
OF THE WEEKEND...SO CHANCE POPS CONTINUE.

WITH THE DRIER SOLN...THE GFS PUTS HIGH TEMPS IN THE UPR 90S WED
AFTN...BUT DISCOUNTED THIS FOR NOW AND WENT LWR 90S WHICH FITS WITH
OTHER (WETTER) SOLNS. WITH GOOD CU COVERAGE MOST OTHER AFTNS...WENT
CLOSE TO (MAYBE SLIGHTLY ABOVE) AVERAGE FOR HIGHS/LOWS.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
VFR CNDTNS XPCTD THRU MOST OF THE FCST PRD. DONT SEE MUCH IN WAY
OF FOG AS WNDS SHUD REMAIN AOA 5 KTS THRU 12Z. SCT TSTRMS XPCTD TO
DVLP AFTR 18Z AS CDFRNT MOVES ACROSS RGN. INDCTD THIS WITH CB ATTM.

&&

.MARINE...
GIVEN CRNT WND GUSTS AOA 15 KT / TROF W OF MARINE AREA THIS AM AND
CD FRNT APPRCHG FROM W THIS AFTRN...DECIDED TO RAISE SCA FOR CHES
BAY FROM LATE AM TO ERLY EVE FOR GUSTS TO 20 KT (WRF ALSO SUGGESTS
THIS). THNK 15-20 KTS SHUD SUFFICE FOR CSTL WTRS. OTW...WND SPEEDS
XPCTD TO REMAIN BLO SCA LVLS FOR THE NEXT SEVERAL DAYS AS FRNTL
MEANDERS ACROSS RGN. DRCTNS MAY SHIFT LATE IN THE WEEK AS THE BNDRY
SLOWS AND STALLS NEAR AREA.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR
     ANZ630>632.

&&

SYNOPSIS...CCW
NEAR TERM...LKB
SHORT TERM...CCW
LONG TERM...JYM
AVIATION...MPR
MARINE...MPR
Hazardous weather outlook, Jul 27, 2:36 AM EST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
336 AM EDT SUN JUL 27 2008

ANZ633-650-652-654-656-658-MDZ021>025-NCZ012>017-030>032-102-VAZ048-
049-060>100-280745-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
336 AM EDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREATS WILL BE
STRONG WINDS AND LARGE HAIL.

IN ADDITION...MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE IN SOME
STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

ANZ630>632-280745-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
336 AM EDT SUN JUL 27 2008

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM
EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE SOUTHERN CHESAPEAKE BAY.

.DAY ONE...TODAY AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS...

   SMALL CRAFT ADVISORY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREATS WILL BE
STRONG WINDS AND LARGE HAIL.

IN ADDITION...MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE IN SOME
STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

WAMSLEY

In the hours before

Special weather statement, Jul 27, 11:27 AM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1227 PM EDT SUN JUL 27 2008

VAZ048-049-061-062-271730-
CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-LOUISA VA-
1227 PM EDT SUN JUL 27 2008

...STRONG THUNDERSTORMS MOVING INTO FLUVANNA COUNTY...

AT 1227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES WEST OF PALMYRA...MOVING SOUTHEAST AT 13
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR ANTIOCH AT 1245 PM EDT...
CUNNINGHAM AT 100 PM EDT...CENTRAL PLAINS AT 105 PM EDT...SHORES AT
110 PM EDT...PALMYRA AT 115 PM EDT...COHASSET AT 120 PM EDT.

WIND GUSTS TO 35 MPH...FREQUENT LIGHTNING...AND HEAVY DOWNPOURS CAN
BE EXPECTED IN THE PATH OF THESE STORMS. SMALL HAIL WILL BE POSSIBLE
AS WELL. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

BROWN

The radar

The Sterling radar (KLWX), 149 km away, was scanning. The volume nearest the first event began at 16:58 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Fluvanna

When
July 27, 12:00 PM EST
Where
Fluvanna County, 1.49 mi NNE of Antioch
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.850, -78.420

Large tree limbs were downed and a large canopy was blown over.

Thunderstorm Wind, Fluvanna

When
July 27, 12:19 PM EST
Where
Fluvanna County, 2.14 mi NE of Central Plains
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.820, -78.340

Tree was downed along Long Acre Road.

Hail, Chesterfield

When
July 27, 1:07 PM EST
Where
Chesterfield County, 0.55 mi E of Chester
Measured
0.88 in hail
Reported by
Public
Coordinates
37.350, -77.440

Nickel size hail was reported.

Hail, Prince George

When
July 27, 2:13 PM EST
Where
Prince George County, 4.31 mi SW of Templeton
Measured
0.88 in hail
Reported by
Public
Coordinates
37.030, -77.390

Nickel size hail was reported.

Hail, Charles City (C)

When
July 27, 2:15 PM EST
Where
Charles City (C) County, 3.07 mi WNW of Ruthville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.390, -77.100

Penny size hail was reported.

Thunderstorm Wind, Essex

When
July 27, 3:07 PM EST
Where
Essex County, 0.88 mi NE of Mt Lndg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.940, -76.920

Multiple trees were downed across central parts of the county. Several trees were downed northwest of Tappahannock.

Thunderstorm Wind, Middlesex

When
July 27, 3:07 PM EST
Where
Middlesex County, 1.49 mi NNW of Remlik
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.650, -76.590

A couple of trees were downed just northwest of Urbanna.

Thunderstorm Wind, Lancaster

When
July 27, 3:08 PM EST
Where
Lancaster County, 0.55 mi E of Mollusk
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.730, -76.540

Large branches were downed.

Thunderstorm Wind, Lancaster

When
July 27, 3:14 PM EST
Where
Lancaster County, 0.55 mi E of Lively
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.780, -76.510

Trees were downed near Lively.

Thunderstorm Wind, Richmond

When
July 27, 3:15 PM EST
Where
Richmond County, 1.76 mi SW of Ethel
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.960, -76.800

A few trees were downed along US 360 west of Warsaw.

Thunderstorm Wind, Lancaster

When
July 27, 3:16 PM EST
Where
Lancaster County, 0.88 mi NE of Alfonso
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.810, -76.510

Several trees were downed on houses across northern Lancaster county.

Thunderstorm Wind, Richmond

When
July 27, 3:25 PM EST
Where
Richmond County, 0.54 mi W of Haynesville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.950, -76.680

A few trees were downed along US 360 just west of Haynesville.

Hail, Northumberland

When
July 27, 3:25 PM EST
Where
Northumberland County, 0.55 mi W of Remo
Measured
0.75 in hail
Reported by
Public
Coordinates
37.820, -76.340

Penny size hail was reported just east of Wicomico Church.

Thunderstorm Wind, Northumberland

When
July 27, 3:30 PM EST
Where
Northumberland County, 0.88 mi NE of Edwardsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.910, -76.360

Several trees were downed countywide.

Hail, Northumberland

When
July 27, 3:30 PM EST
Where
Northumberland County, 0.88 mi NW of Beverlyville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.880, -76.290

Nickel size hail was reported near Lilian.

Thunderstorm Wind, Accomack

When
July 27, 5:03 PM EST
Where
Accomack County, 0.88 mi NE of Tasley
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.710, -75.710

Trees were downed near Route 13.

Thunderstorm Wind, Mecklenburg

When
July 27, 8:10 PM EST
Where
Mecklenburg County, 0.55 mi E of Bracey
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.600, -78.140

Trees were downed near Highway 903.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127651, 127647, 127660, 127658, 127665, 127607, 127642, 127609, 127640, 127611, 127614, 127617, 127656, 127632, 127654, 127638, 127635.